Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 22, NWS Baltimore/Washington

July 10, 2003Charles County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jul 10, 2003, 8:02 PM EDT for Charles County, Maryland. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 8:02 PM EDT (00:02 UTC)
Expired
Jul 10, 2003, 9:00 PM EDT
In force
58 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Charles County, MD

The radar

The Sterling radar (KLWX), 68 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 110002
TORLWX
MDC017-110100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  CHARLES COUNTY IN SOUTHERN MARYLAND

* UNTIL 900 PM EDT.

* AT 802 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 9 MILES SOUTHWEST OF NANJEMOY...MOVING NORTHEAST AT
  15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA PLATA...ST.
  CHARLES...AND WHITE PLAINS.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES

LAT...LON 3846 7729 3833 7722 3841 7705 3839 7696
          3851 7674 3865 7689

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:00 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003

.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.

ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.

CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.

HTS

XTND...FRI NGT-THU...

SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?

ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.

TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.

WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.

WOODY

.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 2:22 PM EDT, 5 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jul 10, 2:27 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ASHBURN FARMS             VA   TORNADO
07/09/03   LOUDOUN                        A WEAK F0 TORNADO WAS
                                          DETERMINED TO HAVE
                                          TOUCHED DOWN BY A NWS
                                          SURVEY TEAM NEAR ASHBURN
                                          FARMS. THE TORNADO HAD A
                                          PATH WIDTH OF 75 YDS...A
                                          LENGTH OF 1/2 MILE...AND
                                          MAXIMUM WIND SPEEDS
                                          AROUND 70 MPH. A FEW
                                          TREES WERE SNAPPED OR
                                          UPROOTED...AND A PORTION
                                          OF A TREE FELL ONTO THE
                                          ROOF OF A HOUSE.

0315 PM    3N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        A FEW TREES WERE DOWNED
                                          IN THE FRANKLIN FARMS
                                          AREA. NWS SURVEY...
                                          DETERMINED THE DAMAGE WAS
                                          CAUSED BY STRAIGHT LINE
                                          WINDS.
Local storm report, Jul 10, 4:16 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SUMMIT POINT              WV   TORNADO
07/09/03   JEFFERSON                      SURVEYED BY NWS SURVEY
                                          TEAM. F0 ON THE FUJITA
                                          SCALE...70 MPH WIND
                                          MAX...75 YARDS AVERAGE
                                          WIDTH. THE TORNADO WAS ON
                                          THE GROUND FOR 4
                                          MILES...AND PRODUCED
                                          DAMAGE TO
                                          TREES...OUTBUILDINGS AND
                                          STRUCTURES.
Special weather statement, Jul 10, 5:44 PM EDT, 2 hours 18 minutes before
VAZ039-051-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jul 10, 6:10 PM EDT, 1 hour 52 minutes before
VAZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...

AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.

RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MANNING
Special weather statement, Jul 10, 7:14 PM EDT, 48 minutes before
MDZ016-VAZ041-052-057-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT THU JUL 10 2003

AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST OF
WARRENTON TO 4 MILES NORTHWEST OF WEEDONVILLE...MOVING NORTHEAST AT
20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...AND VERY HEAVY RAIN. DOPPLER RADAR IS ALSO INDICATING STRONG
ROTATION IN SEVERAL STORMS...AND THE ENVIRONMENT APPEARS FAVORABLE
FOR TORNADOES.

RESIDENTS IN FAUQUIER...PRINCE WILLIAM...KING GEORGE...AND CHARLES
COUNTIES SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jul 10, 7:25 PM EDT, 37 minutes before
MDZ002-VAZ021-025>027-037-WVZ048>051-054-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT THU JUL 10 2003

AT 7:25 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL WEST VIRGINIA MOVING EAST AT 30 MILES PER
HOUR. THIS LINE WILL AFFECT WESTERN MARYLAND...THE EASTERN PAN
HANDLE OF WEST VIRGINIA...AND WESTERN NORTHERN VIRGINIA BETWEEN 8:00
PM AND 10:00 PM. DAMAGING WINDS...SMALL HAIL...AND VERY HEAVY RAIN
ARE POSSIBLE FROM THESE STORMS. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:47 PM EDTSevere Thunderstorm WarningLWXSaint Mary's58 min

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.